Balancing Medication

The balancing act of medications are often frustrating. From simply taking a few pills a day to managing those pills plus general side effects.

I’m currently taking Abilify, Tegretol, and Trihexyphenidyl for my Bipolar Disorder.

Until recently, I had little to no side effects on my current medications. Though my past use was a little different.

I have in the past been on 16-different medications to find what I thought was the right cocktail.

Recently, I’ve been vomiting at night. Well after dinner, but before bed. Why this is I don’t know. Though its been going on for two months at an interval of every other week.

I’ve ruled out any types of food or beverages at this point. First, I get a bit of in vertigo, dizziness, then my stomach turns.

In the past I would experience all sorts of side effects: dizziness, light-headed, tremors, bladder issues, inability to stay awake, sleeplessness, rocking while I sit, blurred vision, etc.

My own inability to handle these side effects explains why I’ve tried so many medications, including Benzo’s.

But, this time I’m not sure if my vomiting is caused by one or more of my medications.

There is always the internet around to scare you with words like “overdose,” and “severe reaction.” I’m going to call my psychiatrist to figure it out. But in the meantime, I thought it would be a good discussion.

How do you manage your side effects? Do you do as I and discontinue the medication, and hope for less side effects in the next one? Do you stick with it and ride it out?

Mind you, I don’t suggest you discontinue your medications. This has just been my bad habit.

Medication comes in all shapes, sizes, and forms. Some effect your kidneys and some your liver. This definitely changes how you live day-to-day. I use to enjoy drinking beer and/or wine on a social occasion. Now, I minimize or just done drink as side effects are more pressed to worsen while taking medication.

There are number of reasons to stay on a medication. I’m sure you have several reasons as I do. I find it helps me on a day-to-day management for example.

I am grateful for my medications, don’t get me wrong. Due to finding a better management balance, its frankly saved my marriage!

I don’t experience mania quite so bad, nor as severe depression. Mind you I still experience these issues but they are much more manageable with medication.

I have read a lot lately about the stigma towards taking western medicine. Again, it has saved my marriage and helped me greatly find a better balance in life. I certainly wouldn’t be as functional in my own skin much less in my own head if I weren’t on medication.

I’m certainly not here to tell you to discontinue your medication due to side effects. Instead, keep your psychiatrist informed of any complications. It’s crucial to keep your doctor well-informed as to what side effects you’re experiencing so they can make sound judgment whether or not a certain medication is right for you!

My next appointment to see my psychiatrist isn’t for an other month. So I’m giving him a call first thing in the morning to handle my not so comfortable side effect.

Don’t be afraid to contact your doctor prior to your next scheduled appointment, if you feel it necessary. That is what their there for!

Know that side effects are quite normal when your on any medication. It’s the severity of the side effect which cause concern and why you should be in communication with your doctor.

Please share with us how you manage your medications? How you handle general side effects.

Share Via:
bipolarme

bipolarme

Living with type 1 bipolar disorder, PTSD (due to childhood trauma), Rapid Cycling, and Seasonal Affective Disorder. Writing about my life experiences.

0 thoughts on “Balancing Medication

  • October 29, 2014 at 10:42 am
    Permalink

    As much as I’ve wanted to stop taking them, I usually bear with the side effects for at least 30 days to see if they wear off, which they usually do.

    Only once did I stop a med after a couple of days. It made me violent and I even attacked my husband. One call to the doctor and that was the end of that.

    Reply
  • October 31, 2014 at 11:05 am
    Permalink

    Sorry you must endure all of this. It is a little like being a chemistry experiment, isn’t it? Probably why so many people decide to take it all on themselves, then suffer more severe consequences. Hang in there!

    Reply

I'd love to hear your thoughts...